You are here

Neurological side effects with nilotinib or dasatinib

Categories:

Hi All,

I was diagnosed in mid May this year.  I was put on nilotinib, 300 mg twice a day.  That brought my WBC from 160 to 13 in two (rough) weeks, and the numbers completely normalized shortly after that.  But I was having side effects:  gut problems; balance issues; some speech problems; heart pounding with any exertion; and eventually a TIA which led me to be taken off the nilotinib.  During my short drug vacation the balance issues pretty much resolved, as did the speech, but they are both back on the dasatinib (100 mg once a day).  Overall I'm doing better on the dasatinib, much easier on my gut, no heart pounding.  But now I'm light headed and often have no energy, hard to move at all.  Normally I'm a very high energy person.  The most concerning however are balance and speech problems.  And I've started dropping things with my left hand, no lack of strength but more that I have to pay attention while using it to make sure it has gripped properly.

Has anyone else had balance or other neurological problems on these drugs?  Part of my speech problem right now seems to be my tongue, which is a bit thick on the dasatinib.  

The oncologists I'm working with seem to feel these are not normal side effects for these drugs.  I've a follow up appointment with a neurologist coming up.  Brain MRI and CT scans are normal.  

Oddly I've had a couple really good days on the dasatinib, where I felt like myself with none of the neurological symptoms.  I've been keeping a log of activity and food to try to figure out why some days are miserable, some mediocre, and some good.  Food seems to matter, sugar having a bad effect I think.  I was having trouble with cranberry juice which I stopped drinking, unsure if it is the cranberry or just the sugar.  I also have Celiac disease but am very good at keeping all gluten out of my diet.

I started the dasatinib just over 4 weeks ago.  

Maria

 

Yes. On Dasatinib, I am off balance, very poor grip in both hands, drop things all the time. I can’t do anything that requires me to lift my arms, like reach into high cupboards or (God forbid) try and change a lightbulb on the ceiling; my arms ache with heaviness. I have also lost strength in all my muscles. My arms often go numb, just sitting or lying down. I have not had problems with speech. 

I have had bloated feeling all over, and my skin seemed to get thicker, very dry and scaly.  I was started on 100mg Dasatinib in Jan this year, but had to take a 6 week break in Feb due to low blood counts. I went down to 80 mg but another break was needed in April, then down to 50 in May and finally only 20 mg.  Even on 20mg I have fatigue and all the above problems.  

About a week ago I took a break from it altogether just to see for myself. It’s the Dasatinib for sure, even such a low dose. In just a week off of it my skin is moist again, bloating gone, I don’t drop stuff and I started dancing.     

I’m not Undetectable yet (I’m getting close), so it’s a little scary to take this break, but boy do I love every minute. 

Thank you for taking the time to give me this background.  Nice to know I'm not crazy.  smiley  I hope you get to where you can stop the dasatinib and start dancing again asap.

Hi Maria,

100mg Sprycel might be too much for you.  If you haven't seen this research, it may interest you.

https://cmlsupport.org.uk/article/early-results-lower-dose-dasatinib-50%...

A quote from the article: "In summary, dasatinib at 50 mg daily was effective and safe as initial therapy for CML-CP. High rates of responses and rapid achievement of CCyR were observed in nearly all patients after 6 months from the start of therapy."

Kirk

Thank you.  I have added this to my list to discuss at my next appointment.

My mom was on Sprycel (dasatinib) briefly for a few weeks.  {Edited until I check with her to confirm it was dizziness - maybe it was shortness of breath } and also had heart palpitations.  She also had swelling and water retention. However what has concerned me is that she's had speech problems and a little bit of drooling starting around the time she discontinued it - maybe a few days or a week before she discontinued it..  I was just coming here to post about it and saw your thread.  She's been off it for a few months now, and she's going back on the Tasigna on a lower dose, even though it caused her major vascular side effects which required surgery.  She just can't tolerate the imatinib or dasatinib because it makes her too sick. We are hoping the lower dose will be better.

However, the speech problem has not resolved and it has me concerned.  She sounds like she has a mouth full of marbles.   I brought it up to her doctor but he did not seem concerned about it. He ignored it.  She won't see someone else.

She's been off Sprycel for a month or two now but it has not resolved.  I don't know what to do about it and she refuses to go get any tests, brushing it off as "whatever."  She initially though it was from swelling in her face - water retention.  Or excess saliva from her water pill.  I think it's the Sprycel because she's been on the water pill for a year with none of these symptoms before the sprycel. 

I'm concerned about something neurological and don't know what to do.  She might consider listening if she had some solid information. I get that she's elderly, doesn't feel well, and it sick and tired of people dragging her for tests.  But I'm concerned.

Does anyone know any more about this stuff and what causes the speech issues?  Is there any more information out there about what the cause is and what to do?

She also says that at night when she lays down, she has muscle spasms in her face.

(On the upside, for people who can tolerate it, it put her back into remission.  Now she's out though, because she had to go off it, and her pharmacy was out of the other med.  We just got it today thank goodness.)

[EDITED]

My speech problems seem to have changed on Sprycel, more like my tongue feels thick and insufficiently nimble for talking.  I don't know whether my other speech problems are still there and masked by the clumsy tongue, or gone.  My mouth has felt sort of dry and odd, throat too and I don't swallow well, both of which very clearly started with the Sprycel.  I am going to ask about a short med vacation just to confirm that these are all the Sprycel.  No point in looking for other causes until I have that information.

I can't say I blame your mother for not wanting to put energy into investigating the symptoms.  Dealing with the tiredness, and life, and everything else makes it harder to be inspired to push for answers.  I'm glad she has you to help.

I've been on Dasatinib for 25 months now and had some brain fog along the way. I was on 100mg daily at the start and it was very difficult to function with extreme fatigue. Many well informed people on this site have pointed the way towards dose reduction.i've worked my way down from 100mg to 70 to 50 and recently 20mg. I've felt better with each reduction. For me it takes weeks, maybe even months to feel the positive effects of each reduction. I'm not sure you can gauge the side effects of Dasatinib by taking a short vacation. Just based on my experience I suggest trying to get your dose down. 50mg seems to be the new 100....best of luck. 

 

I strongly suspect your symptoms are residual effects of your TIA.  As such, they may be permanent and unaffected by Sprycel or any other TKI.